Alert archive / Minnesota / Areal Flood Advisories in 2011
Areal Flood Advisory 28, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood advisory at Jul 17, 2011, 10:34 PM CDT for 5 counties in Minnesota. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2011, 10:34 PM CDT (03:34 UTC)
- Expired
- Jul 18, 2011, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Kandiyohi County, MN, Pope County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN
The radar
The Minneapolis radar (KMPX), 154 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4443 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.1
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood advisory went out at Jul 17, 6:40 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 17, 6:40 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 00Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 PM CDT SUN JUL 17 2011
.DISCUSSION...ISSUED 343 PM CDT
MAIN FORECAST PROBLEM IN THE NEAR TERM...IS THE CONVECTIVE TREND
OVERNIGHT. REMAINS OF MCV IN THE SUBTROPICAL FLOW...THAT MOVED
OUT OF CO LAST NIGHT WAS MOVING THROUGH SOUTHERN MN AT MID
AFTERNOON. SEVERE COMPLEX OVER EASTERN ND AND NW MN WAS RIDING
ALONG THE +13 TO +14 ISOTHERM AT 700 MB. VERY HIGH PRECIPITABLE
WATER OF OVER 200 PCT OF NORMAL IN PLACE OVER THE AREA. IF THE NW
MN STORMS CAN INTERACT OR MERGE WITH THE SHOWERS AND STORMS OVER
EASTERN MN...WE COULD SEE SOME FLOODING PROBLEMS OVER EAST CENTRAL
MN AND WEST CENTRAL WI. IF THIS DOES NOT OCCUR...CHANCES WILL
DECREASE THAT THE NORTHERN MN ACTIVITY WILL BE MAINTAINED INTO THE
WARMER/PSEDU CAPPED ENVIRONMENT OVER SOUTHERN MN. THE DEEP
MOISTURE FEED IS STILL MAINTAINED OVERNIGHT OVER SOUTHERN MN
THOUGH. ISSUED A FLASH FLOOD WATCH EARLIER FOR EASTERN AREAS...BUT
THIS COULD BE TRIMMED BACK EARLIER IF NEEDED.
THE REST OF THE FORECAST PROBLEMATIC AS WELL WITH A POSSIBLE
BOUNDARY LINGERING OVER THE AREA ON MONDAY. WE DO GET INTO MORE OF
MID LEVEL RIDGE LATER MONDAY SO PRECIP CHANCES SLIM WITH MID
LEVEL TEMPS GENERALLY ABOVE +13. WILL LEAVE THE SMALL CHANCES IN
OVER EASTERN AREAS. HEAT REMAINS IN PLACE BUT THERE IS SOME
AGREEMENT BETWEEN THE EC AND GFS SUGGESTING THAT A STRONGER PUSH
OF THE 850 MB THERMAL RIDGE WILL TAKE PLACE ON WEDNESDAY. A COLD
FRONT MAY CROSS THE AREA ON THURSDAY WITH A SMALL CHANCE OF
STORMS...BUT THIS MAY BECOME STATIONARY OR PUSH BACK AS WARM FRONT
FRIDAY. THE MORE SIGNIFICANT COOLING WILL LIKELY BE LATER NEXT
WEEKEND.
&&
.AVIATION... /00Z TAF ISSUANCE/
ANOTHER RATHER CHALLENGING AVIATION FORECAST WITH BOTH CONVECTIVE
CONCERNS AND THEN ISSUES WITH FOG/STRATUS DEVELOPMENT OVERNIGHT.
AIRMASS REMAINS EXTREMELY STABLE...BUT WARM MID LVL TEMPERATURES
HAVE KEPT VIGOROUS CONVECTION TO OUR NORTH. SOME CONCERN IN THE
OVERNITE THAT CONVECTION COULD BEGIN TO DEVELOP SOUTH. MAY BE SOME
SIGN OF THAT ALREADY IN CNTL MN FROM NEAR AXN-STC WITH WAA ADIDING
DEVELOPMENT. FEEL THAT WITH TIME SHWRS/TSTMS WILL BCM MORE WDSPRD
IN CNTL MN AND BEGIN TO DVLP SE ALONG TKNS FIELD TWRD MSP AND WI TAF
SITES. CONVECTION ALSO MAKES TIMING OF FOG/STRATUS DVLPMT
PROBLEMATIC...BUT FEEL LATE TNGHT WILL LIKELY SEE IFR CONDS IN
STRATUS AND FOG AT AXN/STC AND THEN INTO WI TAF LOCATIONS.
KMSP...SHWRS/TSTMS DVLPG ACRS CNTL MN ARE SHOWING SOME SWRD
EXPANSION AS THEY BECOMES BETTER EST ACRS THAT AREA. FEEL THAT THEY
SHUD BE ABLE TO DVLP TWRD MSP ARND 05Z. BEST WINDOW FOR TSTMS FROM
05Z-09Z. WL LIKELY DVLP MVFR VSBYS IN FOG MAINLY AFTER PCPN ENDS
WITH MVFR VSBYS THRU MRNG.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT WEDNESDAY FOR
ANOKA-BENTON- BLUE
EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
LACS-MORRISON-NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-
SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR
ANOKA-BENTON-CARVER-
CHISAGO-DAKOTA-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-LE
SUEUR-MCLEOD-MEEKER-MILLE LACS-MORRISON-RAMSEY-RICE-SCOTT-
SHERBURNE-SIBLEY-STEARNS-STEELE-TODD-WASECA-WASHINGTON- WRIGHT.
WI...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT WEDNESDAY FOR BARRON-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BARRON-CHIPPEWA-
DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.
&&
JPR/BAPHazardous weather outlook, Jul 17, 7:24 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 724 PM CDT SUN JUL 17 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 724 PM CDT SUN JUL 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT TEMPERATURES WILL ONLY DIP INTO THE 75 TO 80 DEGREE RANGE OVERNIGHT ALLOWING LITTLE OPPORTUNITY FOR NON-AIR-CONDITIONED BUILDINGS TO COOL. SEE THE LATEST EXCESSIVE HEAT WARNING STATEMENT FOR MORE INFORMATION. STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS PARTS OF CENTRAL AND EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS. TORRENTIAL RAIN WILL ALSO ACCOMPANY ANY STORMS WHICH DEVELOP. FLASH FLOODING WILL BE A CONCERN ACROSS PARTS OF CENTRAL AND EASTERN MINNESOTA INTO WEST CENTRAL WISCONSIN TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY... MAINLY NORTH OF INTERSTATE 94. LOCALLY HEAVY RAINFALL WOULD BE THE PRIMARY CONCERN WITH ANY STORMS WHICH DEVELOP. CHANCES INCREASE AGAIN FOR THUNDERSTORMS ACROSS THE ENTIRE AREA THURSDAY INTO FRIDAY AS A COLD FRONT MOVES THROUGH. HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE OUTLOOK AREA THROUGH WEDNESDAY... WITH HIGH TEMPERATURES MAINLY IN THE 90S... AND HEAT INDEX VALUES ABOVE 100 DEGREES. SEE THE LATEST EXCESSIVE HEAT WARNING STATEMENT FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jul 17, 7:38 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
738 PM CDT SUN JUL 17 2011
WIZ016-180145-
RUSK-
738 PM CDT SUN JUL 17 2011
AT 732 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES SOUTHEAST OF
GLIDDEN TO 4 MILES WEST OF LORETTA TO 3 MILES EAST OF SPOONER. THESE
STORMS WERE MOVING SOUTHEAST AT 40 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS. THE STORMS SHOULD AFFECT NORTHERN RUSK COUNTY BETWEEN 745
PM CDT AND 9 PM CDT. IF THESE STORMS INTENSIFY...A SEVERE
THUNDERSTORM WARNING MAY BE NEEDED FOR RUSK COUNTY.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
TONY.
LADYSMITH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 4537 9068 4537 9076 4537 9091 4534 9091
4534 9093 4564 9148 4565 9127 4564 9068
4563 9067 4538 9067
TIME...MOT...LOC 0035Z 307DEG 33KT 4594 9028 4587 9091
4581 9181
CLFLocal storm report, Jul 17, 10:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1028 PM CDT SUN JUL 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND GST MORRIS 45.59N 95.91W
07/17/2011 M53 MPH STEVENS MN AWOS
MEASURED AT MORRIS MUNICIPAL AIRPORT
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:08 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stevens | 67 min |
| Jul 17, 9:49 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens | 56 min |
| Jul 17, 10:26 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns, Stevens, Swift | 64 min |
| Jul 17, 10:31 PM CDT | Areal Flood Advisory | MPX | Kandiyohi, Pope, Stearns, Stevens, Swift | 3 hr |
| Jul 17, 11:09 PM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi, Meeker, Stearns | 66 min |
| Jul 17, 11:23 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville, Swift | 52 min |
| Jul 17, 11:54 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Renville, Sibley | 51 min |
| Jul 18, 12:39 AM CDT | Special Weather Statement | MPX | Carver, Le Sueur, Nicollet, Scott, Sibley | 66 min |
| Jul 17, 7:38 PM CDT | Special Weather Statement | MPX | Rusk | 67 min |
| Jul 18, 6:10 AM CDT | Special Weather Statement | MPX | Eau Claire | 65 min |
| Jul 18, 6:39 AM CDT | Areal Flood Advisory | MPX | Dunn, Eau Claire, Pepin | 3 hr |
Nearby
Areal Flood Advisories in Minnesota, 2011Every areal flood advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.